DEAR DR. DONOHUE: I believe I read in your column about something that can be given for hepatitis C. My doctor says there isn’t any treatment. Will you please advise me? — Anon.
ANSWER: Chronic infection (lifetime infection) happens to about 80 percent of those infected with the hepatitis C virus. Worldwide, the virus infects 170 million people. In the United States, 3.2 million are infected. Of the chronically infected, close to 20 percent will develop either liver cirrhosis or liver cancer. It takes 20 to 30 years before signs of such complications become apparent.
Predicting who benefits from treatment, therefore, is not an easy task. Perhaps your doctor said you would not benefit from treatment now. Indications favoring treatment are finding hepatitis C virus RNA (ribonucleic acid) in the blood and documenting liver changes suggesting cirrhosis is beginning to take place. As I said, only 20 percent of those infected with this virus are at risk for these complications.
Treatment isn’t 100 percent effective for all. Success depends on which strain of virus infects a person. Strains 1 and 4 are less susceptible to treatment.
Standard treatment is ribavirin and peginterferon. New treatments are about to become available, and they show great promise in improving treatment success. Boceprevir and teleprevir are going to be launched for general use later this year. They will establish a new era for treatment.
The booklet on hepatitis A, B and C details these illnesses, how they are acquired and how they are treated. Readers can obtain a copy by writing: Dr. Donohue — No. 503, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: Please tell me what causes brown spots on the hands and arms. Is there anything you can do to prevent them or erase them? — A.C.
ANSWER: Sunlight and aging cause those brown spots, known as solar lentigos. To prevent them, use sunscreen on the affected skin every day of the year, whenever you go outdoors. You can’t prevent aging. In popular language, these spots are called age spots or liver spots, even though the liver has not one thing to do with them.
If you’re desirous of getting rid of them, doctors can freeze them off or use a laser on them. You can apply tretinoin cream, an acne medicine. It takes a long time to fade the spots, but they will lighten in time. Bleaching creams like Eldopaque and Solaquin also work.
You have to be sure that your insurance covers the cost. This is cosmetic medicine and often not covered by insurance policies.
DEAR DR. DONOHUE: I will be 86 this year. I had no aches, pains or headaches until September 2010, when I got a flu shot that contained H1N1. My fingers, shoulders and knees began to hurt. Around the first of November, I started to feel better, and the joint pains started to decrease. Now I feel fine.
Did the shot cause this reaction? I have had flu shots yearly since I was 65, and never had such a reaction. — R.K.
ANSWER: It’s hard to deny a cause and effect between your symptoms and the shot, so close were they in time. I don’t believe it was the inclusion of H1N1 in the vaccine that did it. Truthfully, I don’t know if the shot was the cause.
Some of the vaccines given in 2010 were high-dose vaccines meant for people over 65. The high-dose vaccine stimulates antibody production (the goal of all vaccines) in older people, whose antibody production isn’t the greatest with a regular vaccine. That might have caused your reaction.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.